Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX

March 7, 2016Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 7, 2016, 11:51 PM CST for Andrews County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2016, 11:51 PM CST (05:51 UTC)
Expired
Mar 8, 2016, 12:30 AM CST
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 49 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4057 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WUUS54 KMAF 080551
SVRMAF
TXC003-080630-
/O.NEW.KMAF.SV.W.0001.160308T0551Z-160308T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1151 PM CST MON MAR 7 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ANDREWS COUNTY IN WESTERN TEXAS...

* UNTIL 1230 AM CST

* AT 1151 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR ANDREWS...AND MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ANDREWS...ANDREWS COUNTY AIRPORT AND FLOREY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE...OR
YOUR NEAREST LAW ENFORCEMENT AGENCY WHO WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE OFFICE IN MIDLAND .

&&

LAT...LON 3212 10254 3226 10279 3251 10258 3251 10222
      3233 10222
TIME...MOT...LOC 0551Z 212DEG 28KT 3227 10252 

$$

44
1 follow-up statement
814 
WWUS54 KMAF 080611
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1211 AM CST TUE MAR 8 2016

TXC003-080630-
/O.CON.KMAF.SV.W.0001.000000T0000Z-160308T0630Z/
ANDREWS TX-
1211 AM CST TUE MAR 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CST
FOR NORTHEASTERN ANDREWS COUNTY...

AT 1211 AM CST...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF ANDREWS COUNTY AIRPORT...OR 9 MILES NORTHEAST OF ANDREWS...MOVING
NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ANDREWS AND ANDREWS COUNTY AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND .

&&

LAT...LON 3228 10244 3236 10259 3251 10258 3251 10222
      3233 10222
TIME...MOT...LOC 0611Z 212DEG 28KT 3240 10242 

HAIL...1.00IN
WIND...60MPH
 
$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 9:29 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 7, 9:29 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
929 PM CST MON MAR 7 2016

DISCUSSION...

See 06Z Aviation Discussion below. Also, sfc obs show critical
fire wx conditions have ended, so we'll clean up grids/products to
remove the RFW.  Updates out shortly.

AVIATION...

Latest sfc obs show dryline slow to retreat this evening, and at 03Z
extended from KSNK-KMAF-K6R6.  Convective initiation is forecast
along this feature sometime over the next few hours, although high-
res models differ as to when and where.  Thus, we'll insert a
mention in the TAFs as necessary...most likely just at KMAF.  KMAF
still looks to be the problem child overnight w/regards to cigs, as
it is east of the dryline.  Latest buffer soundings suggest a few
hours of MVFR around sunrise, but quickly scattering out to VFR by
mid-morning.  Convective temps look to be reached Tuesday afternoon,
spawning a widespread cu field across the region, w/bases ranging
from 3.5 kt agl in the east to 9 kft agl west.

PREV DISCUSSION... /issued 228 PM CST MON MAR 7 2016/

UPDATE...
Storms developing over Pecos Co.

DISCUSSION...
Already have first period pops so forecast does not need to be
updated... however had to update discussion for timing of initial
convection. Will have to see if storms continue or die out for a
few hours before redevelopment.

PREV DISCUSSION... /issued 130 PM CST MON MAR 7 2016/

DISCUSSION...
Upper ridge over the area being displaced by a shortwave trough
rolling across the Rockies today and a stronger trough digging down
the West Coast.  By this evening this stronger trough will develop
into a closed low over Srn CA and start to roll along the US/Mex
border.  This low will bring a chance of storms to the area
beginning tonight.  There will be brief ridging behind this low but
an interesting feature in the extended is some models showing
another cut off low coming off the Pacific and arriving in the area
by next weekend so something else to watch.

The best chance of storms tonight will be for the Eastern Permian
Basin and Lower Trans Pecos with storms possibly extending back as
far west as Lovington and Pecos.  Some of these storms may be severe
with large hail and damaging wind the main concerns... at this time
tornado risk looks limited.  A surface trough with a west wind has
helped sharpen up a dryline that has been pushed to the eastern edge
of the area by 19z.  Good low level moisture in the east with dewpts
in the 50s to lower 60s being pushed east this afternoon while
dewpts have fallen into the teens across the west.  However this
dryline will retreat west tonight and be the focus for storm
development as upper support arrives. Greatest qpf over the
eastern half of the area. Thunderstorm chances will continue
areawide Tuesday but the severe risk should shift east of the
area. As far as rain chances Wednesday and Thursday looking the
best as the upper low wanders east across TX.

Expect warm temperatures again tonight due to the cloud cover.
Temperatures will be above normal again Tuesday but a cold front
that moves into the area Wednesday and good rain chances will keep
temps on the cool side Wednesday and Thursday.  Temps warm by the
weekend.

FIRE WEATHER...
Red Flag conditions are developing in the Guadalupe Mountains
early this afternoon despite considerable high cloudiness.
Expecting these conditions to also develop further east across the
southeast New Mexico Plains and the Van Horn Highway 54 Corridor
shortly as clouds thin some and a dryline surges toward the
eastern Permian Basin by this evening. Across the remainder of
west Texas this afternoon low rh/s and 20 foot southwest winds of
15 to 20 mph will result in near critical fire weather conditions.

The dryline will push back west tonight into the western Permian
Basin with thunderstorms possibly developing along it. Some of
the storms could be severe with large hail and damaging winds over
the Permian Basin. Due to dry fuels fire starts from lightning
strikes could occur. Rh recovery tonight is expected to be mainly
poor to fair west of the Pecos River and good to excellent east.

A strong upper level storm system will approach the region Tuesday,
then move over the area Wednesday. On Tuesday afternoon portions of
the southeast New Mexico Plains, Upper Trans Pecos and Marfa Plateau
could still have minimum afternoon near 15 percent. However, 20 foot
winds are expected to remain below 20 mph, preventing critical fire
weather conditions from developing. Fire weather concerns will become
low by Wednesday through Friday as temperatures cool to below normal
values and the chance for rain increases significantly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     51  75  45  59 /  70  30  30  60
Carlsbad                       42  67  42  59 /   0  20  20  40
Dryden                         56  77  47  64 /  30  20  40  50
Fort Stockton                  50  72  44  59 /  20  20  30  50
Guadalupe Pass                 45  60  39  54 /  10  20  20  30
Hobbs                          43  68  40  56 /  10  20  20  50
Marfa                          36  63  34  53 /   0  20  20  40
Midland Intl Airport           50  74  43  58 /  60  20  30  60
Odessa                         50  73  42  59 /  50  20  30  50
Wink                           44  73  42  59 /  20  20  20  50

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

44/80/44
Hazardous weather outlook, Mar 7, 9:36 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
936 PM CST MON MAR 7 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090345-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
936 PM CST MON MAR 7 2016 /836 PM MST MON MAR 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE OVERNIGHT OVER THE PERMIAN BASIN AND LOWER
TRANS PECOS. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
GENERALLY EAST OF A LINE FROM NEAR SEMINOLE TO MONAHANS TO THE
EASTERN BIG BEND.  LARGE HAIL...DAMAGING WIND...LOCALLY HEAVY
RAINFALL...AND FREQUENT LIGHTNING ARE THE PRIMARY THREATS.  IN
ADDITION...LIGHTNING STRIKES COULD SPARK FIRES DUE TO THE RECENT
DRY CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED OVER THE TRANS
PECOS...STOCKTON PLATEAU...AND BIG BEND REGION TUESDAY AFTERNOON.

RAIN CHANCES WILL INCREASE WEDNESDAY AND THURSDAY.  SEVERE STORMS
DO NOT APPEAR LIKELY.  HOWEVER...HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY OVERNIGHT EAST OF A SEMINOLE
TO FORT STOCKTON LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Local storm report, Mar 7, 6:18 PM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CST MON MAR 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             IRAAN                   30.91N 101.90W
03/07/2016  E0.88 INCH       PECOS              TX   SOCIAL MEDIA

            PICTURES POSTED ON FACEBOOK.

&&

CMR
Special weather statement, Mar 7, 7:56 PM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
756 PM CST MON MAR 7 2016

TXZ070-080245-
REAGAN TX-
756 PM CST MON MAR 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REAGAN COUNTY UNTIL
845 PM CST...

AT 755 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BEST...OR 11 MILES WEST OF BIG LAKE...MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND .

&&

LAT...LON 3114 10163 3118 10174 3157 10173 3145 10134
TIME...MOT...LOC 0155Z 200DEG 26KT 3123 10165

44
Special weather statement, Mar 7, 11:24 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1124 PM CST MON MAR 7 2016

TXZ050-060-061-080615-
WINKLER TX-ANDREWS TX-ECTOR TX-
1124 PM CST MON MAR 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WINKLER...
SOUTHEASTERN ANDREWS AND NORTHWESTERN ECTOR COUNTIES UNTIL 1215 AM
CST...

AT 1123 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF GOLDSMITH...OR 15 MILES SOUTHWEST OF ANDREWS...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANDREWS...GOLDSMITH AND ANDREWS COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND .

&&

LAT...LON 3194 10269 3204 10282 3239 10259 3216 10226
TIME...MOT...LOC 0523Z 218DEG 23KT 3211 10265

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 7:56 PM CSTSpecial Weather StatementMAFReagan49 min
Mar 7, 11:24 PM CSTSpecial Weather StatementMAFAndrews51 min
Mar 8, 12:32 AM CSTSpecial Weather StatementMAFDawson43 min
Mar 8, 3:41 AM CSTSpecial Weather StatementMAFScurry34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.